The Imperfect Miracle of Insulin

Shares

After all the years of living with my husband, I know him well.  So I know that when I hear him say the word, “shit,” I don’t need to pay any attention to it.  It’s a sign of a minor annoyance.  If I hear more than one shit, however, I know something is up.  And the night, about two years ago, when I heard a chain of at least 10 shits, I panicked before I even knew what was wrong.

I’d been right to panic.  It was close to midnight, and instead of injecting himself with Lantus (nighttime insulin), Mike had picked up the wrong pen and injected himself with Apidra, fast-acting insulin.  He’d taken twenty units, his Lantus dose.  It was enough to cover at least 200 grams of carbohydrate.

“You have to go to the E.R.,” I said.

“What for?” Mike answered.

Not really sure what the protocol would be in such a situation, I guessed.  “A glucose drip!”

“No,” Mike said.  “I’ll just stay up and eat.”  He wasn’t hungry at all, but there was no other choice.

We both stayed up that night.  All night.  We set a few alarms in case we fell asleep.  We had a plate of fruit on the table, a bottle of test strips, a couple of glucometers, and I was looking for the glucagon kit, just in case.  I was sure we had one.  But we didn’t.

To anyone who doesn’t know first-hand what it’s like to be insulin dependent, this might not sound like such a big deal.  Just eat something, right?  Have a few bowls of ice cream, some candy.  But diabetes and insulin dosing are anything but simple.  As my friend Elizabeth Snouffer of Diabetes24-7 wrote, “The toughest aspect of having insulin dependent diabetes is managing the side effects of insulin therapy.”

Even when you think you know what your insulin requirements are, they can vary depending on what you ate in your previous meal, how much of it was fat, and how much protein, and how fast it breaks down in your body, and how much you’ve moved, how much you’ve slept, how much stress you are under, what altitude you’re in, if you’ve lost a few pounds, and so on…  And here’s the thing about insulin, while it saves us and we can’t live without it, it can also kill us.

There’s a general misconception that the problem with insulin therapy is that it requires an injection.   It’s true, shots aren’t fun, but they’re the least of the problems with insulin.  The biggest problem with insulin is that  it’s one of the most dangerous drugs around.   There aren’t very many drugs in patients’ hands  (are there any others?) that are self-dosed, and that if you take a little too much of, can lead you to have a seizure, fall unconscious, or even die.  Insulin therapy is crude.  Even in the most responsible hands, mistakes happen.  Mike’s case was nothing more than human error. He was exhausted, distracted, and stressed.  Those aren’t good excuses, I know.  He knows.  We feel lucky he realized his mistake immediately. (And by the way – why, Sanofi aventis, why, why, why are your insulin pens identical?  Why can’t the Lantus pen have a different texture, say, little raised bumps like a piece of Lego?  People use it at night.  People who can’t see well take insulin.  Why don’t you think of these things?)   Sometimes there are mechanical errors with insulin pens, pumps, and infusion sets.  And sometimes, things go wrong for no reason at all. Sometimes blood sugar levels don’t behave the way you expect them to because diabetes is a wild beast that, even when you think you’ve got it tamed and trained, can lash out at you in full force.  And that lashing can bring tragic surprises.

Just a few days ago a child lost her life to something known as dead-in-bed syndrome.  Though the exact cause of this syndrome is not known, according to the Children With Diabetes website “nighttime hypoglycemia is a likely prerequisite of the event, but that the death is sudden and probably caused by cardiac arrhythmia.”

I did not know the child who passed away, and I don’t know her family.  I don’t know anything about them, other than the fact that their daughter had type 1 diabetes, and that she was very well cared for, and despite the excellent care, she died in her sleep.  Without knowing  more than that about this family, I still feel a bond with them, as I know many others living with diabetes do.  Someone fell victim to the fear we all live with – the fear of not waking up in the morning.  And it was a child.

The children who live with diabetes and the people who take of them are heroes.  Strong, brave, and resilient.  They never get a minute off.  Any my heart goes out to the family who did everything right, and still, it wasn’t enough.

As our featured story today tells you, the New York Historical Society is celebrating the miracle of insulin.  So is a new book, Breakthrough.  I join them in this celebration, but with a touch of  bitterness.  I’ll really celebrate when there is a safe therapy for type 1 diabetes.  Not to mention a cure, or at least a real means of prevention.

To avoid ending on a depressing note, I’m embedding this Sesame Street video, What I Am, which I first saw a link to on dblogger Bernard Farrell’s Facebook page.  It may be a chain of cliches, but they are happy, uplifting ones, and I’ll take that any day over a chain of shits.  To all of us living with diabetes, and especially the children, what you are is strong!

[youtube]http://www.youtube.com/watch?v=cyVzjoj96vs&NR=1[/youtube]

7
Leave a Reply

avatar
3000
7 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
6 Comment authors
Lynn SturbyRebeccaMichael HoskinsPamMichelle S Recent comment authors
  Subscribe  
newest oldest most voted
Notify of
Lynn Sturby
Lynn Sturby

    This is an example of what can happen when diabetics don’t communicate with each other.  How can the company that makes the pens know anything is amiss until we tell them?  If one diabetic tells a diabetic educator, that person may or may not pass the infor on.  Also if only one person has a problem, they may think its not enough to change things.  Group comments like these should be sent to the companies.  Thank-you The Sweet Life for your help?   In this regard, diabetics must keep track of the final trials of a drug called… Read more »

Rebecca
Rebecca

Sorry to hear about the mixup with the insulin!  Glad he’s okay. A neighbor/friend of mine has a son who’s Type 1, and he wonders why I don’t correct my lows with glucose tablets as he does.  I’m Type 2 (diet and exercise; no meds) and am considering switching from using food for lows to the glucose tabs.  At least that way I’ll know how much carb I’m eating, and won’t overdo with either that or calories.  Shoot, maybe I’ll lose these last 10 pounds then! About the child who died in their sleep: Two of the diabetes magazines (including… Read more »

Michael Hoskins

Oh, and you’re so right – even when we do everything right and follow the rules, there’s no guarantee. Young Eilish’s story is evidence of that, indeed. We can only do our best, and hope that’s enough.

Michael Hoskins
Michael Hoskins

So, how’d it all turn out? Hope Mike came out of it fine that night and the next, on the heels of the mass eating. Done that myself, though not to the tune of 200g worth. It does suck, and my line of pirate curse words does stack up! Thanks for sharing this.

Pam
Pam

I have been diabetic for over 40 years and back then we only gave ONE shot per day and we did not have finger test strips. You had to urinate in a cup and dip the stick in to see the aproximate range and rely on that for insulin dose. ALOT of things have changed in the past 40 years. I used to have reacations all the time even thow I was well cared for by my mom…I always woke up and to this day…I can have a 400+ sugar and be acting just fine as well as a 20… Read more »

Michelle S
Michelle S

Years ago, I was traveling in Portugal and had to go off my pump because I was having issues with infusion sites.  I really wasn’t sure how much lente to take, i hadn’t been on injections in years.  I messed up and my sugar kept going low.  I still have a vivid image of the room we were in. the friend I was traveling with was passed out in bed, and I sat by the window drinking juice, eating cereal, and basically making myself sick trying to bring my sugar back up.  I remember feeling very alone, and very frustrated.… Read more »

Becca Kantor

Wow, scary…I’m glad everything turned out okay! It’s always a major fear of mine that I’ll accidentally take Humalog instead of Lantus before bed.

Copyright © 2009-2018 Diabetes Media Foundation, All Rights Reserved.
ASweetLife™ is a trademark of the Diabetes Media Foundation, All Rights Reserved.